The number of fatal drug overdoses in Connecticut is holding steady with last year, but xylazine, a tranquilizer used on horses and cows, is showing up in more and more cases, officials said.
The state first started seeing xylazine mixed with heroin or fentanyl in 2019 when it was found in 71 deaths, records show. So far this year, xylazine has been detected in 279 deaths.
Through the first week of November, there were 1,139 overdose deaths in the state, compared to 1,531 in all of 2021, according to an internal report compiled by the state Department of Public Health’s Opioid Surveillance team.
With almost two months still to go and a lag in reported cases because of the wait for toxicology test results, the number of fatal overdoses will likely be about the same as last year.
But what has continued to increase is overdoses where traces of xylazine were found, the interim report said.
Even more concerning is that xylazine appears to resist the effects of naloxone, the drug that can halt an opioid overdose.
Last month, the Federal Drug Administration put out an alert to health care professionals, warning them to be cautious because the “FDA is aware of increasing reports of serious side effects from individuals exposed to fentanyl, heroin, and other illicit drugs contaminated with xylazine.”
“Health care professionals should be cautious of possible xylazine inclusion in fentanyl, heroin and other illicit drug overdoses, as naloxone may not be able to reverse its effects,” the FDA alert said.
Hard to detect
Xylazine is FDA-approved for use in mostly large animals such as cows and horses as a sedative and pain reliever. The alert said that xylazine is “not safe for use in humans and may result in serious and life-threatening side effects that appear to be similar to those commonly associated with opioid use, making it difficult to distinguish opioid overdoses from xylazine exposure.”
The number of cases where xylazine is present in an overdose may be undercounted because it is not detectable through a routine toxicology screening.
The FDA alert said that additional analytical techniques are required to detect xylazine when it might be involved in illicit drug overdoses, particularly when there are other signs or symptoms of xylazine exposure.
Chief State Medical Examiner James Gill said his office has been screening for xylazine since 2013 and noticed the drug in overdose deaths in 2019.
Gill and a team that included representatives from DPH and the Connecticut Children's Hospital submitted a Morbidity and Mortality Weekly Report in 2021 analyzing overdose deaths where xylazine was found.
The study found that in 146 deaths where xylazine was present in 2020-21 that the group studied all but one of those cases also included the presence of fentanyl and that more than 70% of those who died were white males.
Gill said the goal is to "provide enhanced surveillance of tracking emerging substances, guide prevention initiatives and aid health care professionals to treat patients more effectively."
DPH Epidemiologist Susan Logan said the number of cases where xylazine was present peaked over the first six months of 2022 and has slowed down since, although there still will be more cases than last year.
"We have always seen it [in combination with] with fentanyl. I think in one case, we saw it with cocaine, but that's very, very rare," Logan said. "For some reason, though, it was on the increase in 2019, 2020, and 2021, but since March of this year, it actually has been on the downward trend."
DPH officials are hopeful that overdose deaths overall will at least plateau this year.
Logan added another issue with the tranquilizer is naloxone, often known as Narcan, doesn't have any effect on it.
"If the naloxone is given to someone that has also consumed an opioid, it will do its job on the opioid, but it's not going to have an impact on anything else," Logan said. "We want people to think about harm reduction, like basically keeping them alive until they do seek treatment for their addiction, their dependencies."
William Eger, a post-graduate research associate at Yale University School of Medicine, said there aren’t a lot of public-health related studies that have really said whether naloxone works against xylazine, but “based on the pharmacology, we wouldn't expect it to, because they're different drugs.”
Eger was also involved in the needle exchange program the medical school operates.
He said there has been lots of discussion about xylazine among community-based organizations that provide services such as needle exchange programs or free naloxone.
“Anytime they see xylazine, it is in combination with something else, and what that kind of tells us is that it’s being used as an adulterant, either to increase the effects of fentanyl or heroin, or because it's cheaper and giving people similar effects on a drug level,” Eger said.
There also are questions about where the drug is being obtained.
“How is it regulated in veterinary practice? ... [Is it] something [someone] can kind of just pull off the shelf and use, or ... you have to scan the barcode and it has to be someone in that field using it, or is it just being bought on the black market because it's not super regulated?” Eger said.
FDA officials acknowledge that federal officials are still investigating the issue of how the drug has entered the illicit market.
“It is not known at this time whether the xylazine used in these scenarios is illicitly produced (unapproved) or diverted from the animal drug supply,” the alert said.
Meanwhile, the FDA is asking health care professionals and patients to report adverse events in humans associated with possible illicit xylazine exposure to FDA’s MedWatch Adverse Event Reporting program at www.fda.gov/medwatch/report.htm.